Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 48, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 10, 2005, 8:11 PM EDT for Colleton County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 8:11 PM EDT (00:11 UTC)
- Expired
- May 10, 2005, 9:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 110010
SVRCHS
SCC029-110100-
/O.NEW.KCHS.SV.W.0048.050511T0011Z-050511T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
811 PM EDT TUE MAY 10 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR ISLANDTON...OR ABOUT 13 MILES NORTH OF
YEMASSEE...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ISLANDTON...
RUFFIN...
WALTERBORO...
CANADYS...
VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3296 8095 3313 8070 3306 8062 3305 8055
3297 8048 3279 8086 3279 8087 3284 8091
3292 8099 3293 8099
$$1 follow-up statement
000
WWUS52 KCHS 110040
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EDT TUE MAY 10 2005
SCC029-110100-
/O.CON.KCHS.SV.W.0048.000000T0000Z-050511T0100Z/
COLLETON-
840 PM EDT TUE MAY 10 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR COLLETON COUNTY...
AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR RUFFIN...OR ABOUT 11 MILES NORTHWEST OF
WALTERBORO...MOVING EAST AT 20 MPH.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3297 8096 3304 8077 3303 8073 3300 8070
3285 8065 3274 8083 3281 8088 3286 8091
3294 8099 3294 8100
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM EDT, 5 hours 46 minutes earlier.
Area forecast discussion, May 10, 2:25 PM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EDT TUE MAY 10 2005 .SHORT TERM /TONIGHT AND WED/...TSTMS ARE BEGINNING TO ORGANIZE ACROSS MUCH OF THE UPSTATE AND MIDLANDS THIS AFTN AHEAD OF AN IMPRESSIVE UPPER LOW OVER N GA. THE VSBL SATL PRESENTATION IS RATHER IMPRESSIVE WITH CYCLONIC CONVECTIVE BANDS EXTENDING FROM THE SRN NC MOUNTAINS SE THROUGH THE MIDLANDS INTO INTERIOR SE GA. THE ATMOS ACROSS SRN SC AND SE GA CONTINUES TO SLOWLY DESTABILIZE WITH LI/S OF -3 TO -6 AND SBCAPES OF 1000-1500 J/KG. MAPS SOUNDINGS SUGGEST MUCH OF THE AREA REMAINS WEAKLY CAPPED AROUND 700 MB BUT THIS COULD CHANGE OVER THE NEXT FEW HOURS AS THE UPR LOW DRAWS CLOSER AND MID-LVL LAPSE RATES STEEPEN. LOW-LVL MOISTURE REMAINS RATHER POOR WITH DEWPOINTS DOWN INTO THE MID-UPR 50S SO AM NOT EXPECTING ANYTHING MORE THAN ISOLD TO SCATTERED ACTIVITY. FIRST PERIOD POPS WILL BE HEAVILY DEPENDANT ON HOW THINGS EVOLVE OVER THE NEXT FEW HOURS BUT WILL LIKELY GO NO HIGHER THAN 30 POPS. WBZ LVLS ARE QUITE LOW SO LARGE HAIL WILL BE POSSIBLE IN THE STRONGER STORMS. SPC IS CURRENTLY MONITORING THE RGN FOR A PSBL SVR TSTM WATCH LATER THIS AFTN. ONCE CONVECTION DIES OFF THIS EVENING EXPECT DRY CONDITIONS. TEMPS WILL FALL INTO THE LWR-MID 60S UNDER PC SKIES. UPR LOW IS PROGGED TO BE JUST OFF THE SE U.S. COAST WED AS RIDGING BUILDS OUT TO THE WEST. SIMILAR TO TODAY...LOW-LVL MOISTURE WILL REMAIN LIMITED BUT WITH A COLD POCKET ALOFT /H5 TEMPS OF -12 TO 14C/ ANY TSTMS THAT FIRE WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL. IT WILL BE ANOTHER WARM DAY WITH TEMPS WELL INTO THE 80S AWAY FROM THE IMMEDIATE COAST. && .LONG TERM /WED NIGHT THROUGH TUE/...UPR RIDGE WILL BECOME REESTABLISHED ACROSS THE AREA THROUGH THE END OF THE WEEK. A BROAD UPR TROF WILL DIVE INTO THE NRN PLAINS LATER THIS WEEKEND WHICH WILL HELP PUSH A CDFNT S INTO THE OH AND MS VALLEYS ON SUN. THE FNT IS FCST TO PUSH ACROSS SUN INTO MON AND THE BEST PCPN CHANCES WILL BE CENTERED DURING THIS TIME PERIOD. && .MARINE...RATHER PERSISTENT TROUGH OF LOW PRES JUST N OF THE WATERS THIS AFTN WITH LGT S TO SW WINDS OVER THE MARINE AREA. WINDS TO BECOME VARIABLE OVERNIGHT AS A WEAK AREA OF LOW PRES LOOKS TO MOVE IN. MORE OF AN ONSHORE FLOW TAKES HOLD LATER TOMORROW WITH THE TROUGH SINKING SWD AND WEAK HIGH PRES MOVING DOWN THE COAST. HAVE NOT YET COMPLETELY BOUGHT INTO ETA WHICH PUSHES A BACKDOOR FRONT THROUGH ON FRI. HOWEVER...HAVE BACKED WINDS OVER NRN SECTIONS LATE FRI WHICH BETTER MESHES WITH SURROUNDING OFFICES. HIGH PRES TO REMAIN IN CONTROL THROUGH THE WEEKEND WITH RELATIVELY TRANQUIL CONDITIONS ANTICIPATED. WINDS MAY PICK UP SUN AHEAD OF NEXT FRONTAL SYSTEM APPROACHING FROM THE W. SEAS TO REMAIN AOB 3 FT THROUGH SAT. && .AVIATION...RAIN/THUNDER CHANCES STILL TOO LOW ATTM TO INCLUDE IN TAFS BUT WILL CONTINUE TO KEEP AN EYE ON ACTIVITY TRYING TO DEVELOP THIS AFTN AND WILL AMEND TAFS IF NEED BE. OTHERWISE...VFR CONDITIONS EXPECTED UNTIL AFTER MIDNIGHT WHEN FOG IS A GOOD POSSIBILITY. HAVE LOWERED VSBYS FOR TOMORROW MORNING BUT KEPT THEM IN THE MVFR CATEGORY FOR NOW DESPITE SOME GUIDANCE HINTING AT IFR VSBYS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && ST/RB
Hazardous weather outlook, May 10, 5:03 AM EDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 503 AM EDT TUE MAY 10 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-111000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 503 AM EDT TUE MAY 10 2005 CORRECTED TEXT THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 10, 6:54 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 654 PM EDT TUE MAY 10 2005 SCZ040-110000- ALLENDALE- 654 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 800 PM EDT... AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF AVERILL... OR ABOUT 12 MILES WEST OF ALLENDALE...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MILLETT...AVERILL...MARTIN...BALDOCK...MILBURY...APPLETON... SEIGLING...ALLENDALE...ROUSE AND BARTON THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, May 10, 7:12 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 712 PM EDT TUE MAY 10 2005 GAZ099-110000- CANDLER- 712 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY THROUGH 800 PM EDT... AT 712 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF CANOE...OR ABOUT 5 MILES NORTHWEST OF METTER...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SHAMROCK...OLIFFTOWN...CANOE...ALINE...METTER...UNION...PARISH AND PULASKI THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, May 10, 7:25 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 725 PM EDT TUE MAY 10 2005 SCZ042-043-110030- HAMPTON-INLAND COLLETON- 725 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND NORTHERN COLLETON COUNTY THROUGH 830 PM EDT... AT 725 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF CROCKETVILLE...OR ABOUT 6 MILES NORTHEAST OF HAMPTON...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HAMPTON...CROCKETVILLE...BRUNSON...MOSELLE...MILEY...LODGE... ISLANDTON...ASHTON...CALDWELL AND PADGETTS THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
Special weather statement, May 10, 7:30 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 730 PM EDT TUE MAY 10 2005 GAZ088-110000- SCREVEN- 730 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 800 PM EDT... AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WHITE HILL...OR ABOUT 5 MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WATERS... SYLVANIA...GOLOID...FARMDALE...CAPTOLO...ALTMAN...WHITE HILL...GREEN HILL...HUNTERS AND SHEPPARDS THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
Special weather statement, May 10, 7:51 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 751 PM EDT TUE MAY 10 2005 SCZ044-110030- DORCHESTER- 751 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 830 PM EDT... AT 751 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF RIDGEVILLE...OR ABOUT 10 MILES WEST OF SUMMERVILLE...MOVING NORTHEAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND WESTOE...SLANDSVILLE...KNIGHTSVILLE...GIVHANS...GETTYSVILLE...COOKE CROSSROADS...CLUBHOUSE CROSSROADS...PREGNALL...ORCHARD HILL AND LOTTS CROSSROADS THROUGH 830 PM EDT. EXCESSIVE CLOUD TO GROUND LIGHTNING AND HAIL TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH THESE STORMS
Special weather statement, May 10, 7:59 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 759 PM EDT TUE MAY 10 2005 GAZ100-110045- BULLOCH- 759 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 845 PM EDT... AT 759 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER IRONGATE...OR ABOUT 3 MILES SOUTHWEST OF STATESBORO...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WESTCHESTER...REGISTER...JIMPS...IRONGATE...HOPEULIKIT... WESTBROOKE...HUNTINGTON...DEERFIELD...STATESBORO AND SOMERSET THROUGH 845 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.